Review: could Tramadol cause Nausea and vomiting?
Summary: Nausea and vomiting could be caused by Tramadol, especially for people who are female, 60+ old, have been taking the drug for < 1 month, also take Tramadol hcl, and have Pain.
We study 38,402 people who have side effects while taking Tramadol from FDA and social media. Among them, 1,977 have Nausea and vomiting. Find out below who they are, when they have Nausea and vomiting and more.
On Apr, 10, 2014: 38,402 people reported to have side effects when taking Tramadol. Among them, 1,977 people (5.15%) have Nausea And Vomiting. They amount to 0.19% of all the 1,064,081 people who have Nausea And Vomiting on eHealthMe.
Time on Tramadol when people have Nausea and vomiting * :
|< 1 month||1 - 6 months||6 - 12 months||1 - 2 years||2 - 5 years||5 - 10 years||10+ years |
|Nausea and vomiting||67.22%||12.37%||4.35%||3.34%||12.37%||0.33%||0.00% |
Gender of people who have Nausea and vomiting when taking Tramadol * :
|Nausea and vomiting||69.70%||30.30% |
Age of people who have Nausea and vomiting when taking Tramadol * :
|Nausea and vomiting||0.11%||0.00%||2.89%||7.47%||11.94%||15.49%||19.19%||42.91% |
Severity of Nausea and vomiting when taking Tramadol ** :
|least||moderate||severe||most severe |
|Nausea and vomiting||3.33%||53.33%||40.00%||3.33% |
How people recovered from Nausea and vomiting ** :
|while on the drug||after off the drug||not yet |
|Nausea and vomiting||20.00%||30.00%||50.00% |
Top conditions involved for these people * :
- Pain (395 people, 19.98%)
- Depression (161 people, 8.14%)
- Hypertension (137 people, 6.93%)
- Rheumatoid arthritis (126 people, 6.37%)
- Back pain (113 people, 5.72%)
Top co-used drugs for these people * :
- Tramadol hcl (1,574 people, 79.62%)
- Aspirin (336 people, 17.00%)
- Omeprazole (260 people, 13.15%)
- Tramadol hydrochloride (240 people, 12.14%)
- Acetaminophen (220 people, 11.13%)
* Approximation only. Some reports may have incomplete information.
** Reports from social media are used.
How to use the study: print a copy of the study and bring it to your health teams to ensure drug risks and benefits are fully discussed and understood.
Related topic: Tramadol, Nausea and vomiting
You can also:
On eHealthMe, Tramadol (tramadol hydrochloride) is often used for pain. Find out below the conditions Tramadol is used for, how effective it is, and any alternative drugs that you can use to treat those same conditions.
What is Tramadol used for and how effective is it:
Other drugs that are used to treat the same conditions:
Could it be a symptom from a condition:
Drugs in real world that are associated with:
Could your condition cause it?
Comments from related studies:
From this study (2 months ago):
Want to know if taking Tramadol could be a cause of my upset stomach. The knee pain has been very manageable, however.
From this study (8 months ago):
tried to drink a tea made of pure Eleutherococcus senticosus and shortly afterward started vomiting-- want to know what might have reacted with it
From this study (13 months ago):
Just started suboxone yesterday for pain management. About an hour after I took it yesterday I did experience some sweating and nausea. Today however, it caused me to vomit lunch. I went and ate dinner an hour or two later and took a naproxen for a developing migrane. About an hour after taking the naproxen I began vomiting again, once the bulk of dinner was done coming up, I began throwing up blood. Is this because of the suboxone?
MJ on Apr, 12, 2013:
It very well could be from the Suboxone. I have been on it for the last 6 years. The first 3 were hell. I would vomit several times evry day along with severe abdominal pain. I was taking 32mg a day..high dose..went down to just 12mg a day and problem went away. Best advise is to taper off slowly and try to get off it completly.
shannon on Apr, 13, 2013:
About suboxone...it is a tagonist/antagonist drug, therefore, can cause some rather abrupt withdrawl type effects and the issues you describe can be one of many symptoms you would have if you were NOT taking the suboxone. It works to give narcotic management yet deter overuse by having the drug Naloxone, the same med we carry on the ambulance to reverse narcotics, in it. Too much or even very little of the narcan part of the drug will cause immediate withdrawl type symptoms that can include severe nausea and vomiting, sweats, chills, diarrhea, headaches and many other symptoms. Talk to your prescriber and see what they say is my advice.
Snoods on May, 1, 2013:
I am a 54 year old pysch nurse that uses suboxone in my practice. I think there is confusion regarding the naloxone(Narcan) included in this drug. The Narcan has little to no effect unless you try to inject suboxone. The Narcan is not the main opiate blocker, as it is metabolized by the liver almost immediately. Suboxone is a "mu" agonist (stimulator) and a kappa antagonist (blocker). That is why you get pain relief without much intoxication. Paramedics tend to focus on the 20 or so drugs they carry on an ambulance and do not have the broad knowledge of a complex drug like suboxone.
Snood on May, 1, 2013:
Sweating, nausea, vomiting, and headache are all signs of opiate use. Suboxone is a powerful opiate, although it may not feel like one. You will slowly adapt to these symptoms, and faster if you decrease you dose
MJ on May, 2, 2013:
"Sweating, nausea, vomiting, and headache are all signs of opiate use" Suboxone is a very confusing drug..My old Dr thought I wasn't getting enough and was going thru withdrawal, so he raised my dose to 32mg.big mistake, but even at only 8mg I feel like I have the flu, now that's withdrawal. I hate this drug because most dr's don't kno jack about it and are destroying peoples lives from it. I haven't been the same since it, and not from abuse. I just can't find the happy medium dose I need to just feel normal again. Any help will help.
MJ on May, 2, 2013:
Yes it is.I had the same problem. How much are you taking? How long has it been since you had an opiate? You can't mix the two..EVER. You need about a two day (min.) window between the two. It sounds like your body is having a hard time with such a strong drug. Suboxone is VERY strong and lasts VERY long so it is very hard to know if you had too much until it is to late. Try not taking any more until your symptoms go away..then take a little bit and wait for at least an hour and repeat until better. NOTE..I do not know your dosage so please do not take more than your dose..EVER...but try to lower it if able.
Post a new comment OR Read more comments
NOTE: The study is based on active ingredients and brand name. Other drugs that have the same active ingredients (e.g. generic drugs) are NOT considered.
WARNING: Please DO NOT STOP MEDICATIONS without first consulting a physician since doing so could be hazardous to your health.
DISCLAIMER: All material available on eHealthMe.com is for informational purposes only, and is not a substitute for medical advice, diagnosis, or treatment provided by a qualified healthcare provider. All information is observation-only, and has not been supported by scientific studies or clinical trials unless otherwise stated. Different individuals may respond to medication in different ways. Every effort has been made to ensure that all information is accurate, up-to-date, and complete, but no guarantee is made to that effect. The use of the eHealthMe site and its content is at your own risk.
You may report adverse side effects to the FDA at http://www.fda.gov/medwatch/ or 1-800-FDA-1088 (1-800-332-1088).
If you use this eHealthMe study on publication, please acknowledge it with a citation: study title, URL, accessed date.